[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1990

Analysis of L-Tryptophan for the Etiology of Eosinophilia-Myalgia Syndrome

Arch Dermatol. 1990;126(10):1274. doi:10.1001/archderm.1990.01670340024002
Abstract

Eosinophilia-myalgia syndrome (EMS) has been associated with consumption of L-tryptophan-containing products (LTCPs)1,2 and most strongly associated with consumption of LTCPs produced by one manufacturer.3-5 Epidemiologic and laboratory investigations have suggested that the implicated LTCPs were contaminated.3-5 To further examine this hypothesis, CDC and the Food and Drug Administration (FDA) conducted additional laboratory studies. This report summarizes preliminary data that indicate that implicated LTCPs were contaminated with the ditryptophan aminal of acetaldehyde (DTAA).

The laboratory investigation determined that case-associated L-tryptophan (LT) cultures were negative for bacteria and viruses and that endotoxin levels were not elevated in caseassociated LT.6 Analysis of case-associated LT for 37 elements identified none at toxicologically significant concentrations.

Fifty lots of LT produced between March 1985 and June 1989 by the implicated manufacturer were analyzed by high-performance liquid chromatography (HPLC). Thirteen lots were linked to EMS cases; other lots were considered as controls because

First Page Preview View Large
First page PDF preview
First page PDF preview
×